Hemodynamic collapse following bilateral knee arthroplasty: A mysterious case

Ramya Thota, Joann Porter, Apar Kishor P Ganti, Eric Peters

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Severe hemodynamic collapse after knee surgery from bilateral adrenal hemorrhages is rare. Even rarer is it occurring from adrenal hemorrhage as a complication of heparin induced thrombocytopenia. Due to lack of awareness of this rare complication and associated complex scenario in critically ill patients, diagnosis is often made post mortem. A diagnosis of bilateral adrenal hemorrhage should be considered in any patient presenting with non-specific symptoms of fever, abdominal pain, confusion and rapid hemodynamic collapse not responding to standard therapy. This is crucial especially in the setting of heparin induced thrombocytopenia as thrombosis and not hemorrhage is often the most feared complication of this syndrome.

Original languageEnglish (US)
Pages (from-to)3-5
Number of pages3
JournalJournal of Thrombosis and Thrombolysis
Volume33
Issue number1
DOIs
StatePublished - Jan 1 2012

Fingerprint

Knee Replacement Arthroplasties
Hemodynamics
Hemorrhage
Thrombocytopenia
Heparin
Critical Illness
Abdominal Pain
Knee
Thrombosis
Fever
Therapeutics

Keywords

  • Adrenal hemorrhage
  • Hemodynamic collapse
  • Heparin
  • Heparin induced thrombocytopenia
  • Thrombocytopenia

ASJC Scopus subject areas

  • Hematology
  • Cardiology and Cardiovascular Medicine

Cite this

Hemodynamic collapse following bilateral knee arthroplasty : A mysterious case. / Thota, Ramya; Porter, Joann; Ganti, Apar Kishor P; Peters, Eric.

In: Journal of Thrombosis and Thrombolysis, Vol. 33, No. 1, 01.01.2012, p. 3-5.

Research output: Contribution to journalArticle

@article{88c73fe9a6844380b4799b197706d676,
title = "Hemodynamic collapse following bilateral knee arthroplasty: A mysterious case",
abstract = "Severe hemodynamic collapse after knee surgery from bilateral adrenal hemorrhages is rare. Even rarer is it occurring from adrenal hemorrhage as a complication of heparin induced thrombocytopenia. Due to lack of awareness of this rare complication and associated complex scenario in critically ill patients, diagnosis is often made post mortem. A diagnosis of bilateral adrenal hemorrhage should be considered in any patient presenting with non-specific symptoms of fever, abdominal pain, confusion and rapid hemodynamic collapse not responding to standard therapy. This is crucial especially in the setting of heparin induced thrombocytopenia as thrombosis and not hemorrhage is often the most feared complication of this syndrome.",
keywords = "Adrenal hemorrhage, Hemodynamic collapse, Heparin, Heparin induced thrombocytopenia, Thrombocytopenia",
author = "Ramya Thota and Joann Porter and Ganti, {Apar Kishor P} and Eric Peters",
year = "2012",
month = "1",
day = "1",
doi = "10.1007/s11239-011-0640-3",
language = "English (US)",
volume = "33",
pages = "3--5",
journal = "Journal of Thrombosis and Thrombolysis",
issn = "0929-5305",
publisher = "Springer Netherlands",
number = "1",

}

TY - JOUR

T1 - Hemodynamic collapse following bilateral knee arthroplasty

T2 - A mysterious case

AU - Thota, Ramya

AU - Porter, Joann

AU - Ganti, Apar Kishor P

AU - Peters, Eric

PY - 2012/1/1

Y1 - 2012/1/1

N2 - Severe hemodynamic collapse after knee surgery from bilateral adrenal hemorrhages is rare. Even rarer is it occurring from adrenal hemorrhage as a complication of heparin induced thrombocytopenia. Due to lack of awareness of this rare complication and associated complex scenario in critically ill patients, diagnosis is often made post mortem. A diagnosis of bilateral adrenal hemorrhage should be considered in any patient presenting with non-specific symptoms of fever, abdominal pain, confusion and rapid hemodynamic collapse not responding to standard therapy. This is crucial especially in the setting of heparin induced thrombocytopenia as thrombosis and not hemorrhage is often the most feared complication of this syndrome.

AB - Severe hemodynamic collapse after knee surgery from bilateral adrenal hemorrhages is rare. Even rarer is it occurring from adrenal hemorrhage as a complication of heparin induced thrombocytopenia. Due to lack of awareness of this rare complication and associated complex scenario in critically ill patients, diagnosis is often made post mortem. A diagnosis of bilateral adrenal hemorrhage should be considered in any patient presenting with non-specific symptoms of fever, abdominal pain, confusion and rapid hemodynamic collapse not responding to standard therapy. This is crucial especially in the setting of heparin induced thrombocytopenia as thrombosis and not hemorrhage is often the most feared complication of this syndrome.

KW - Adrenal hemorrhage

KW - Hemodynamic collapse

KW - Heparin

KW - Heparin induced thrombocytopenia

KW - Thrombocytopenia

UR - http://www.scopus.com/inward/record.url?scp=84858861354&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84858861354&partnerID=8YFLogxK

U2 - 10.1007/s11239-011-0640-3

DO - 10.1007/s11239-011-0640-3

M3 - Article

C2 - 21938456

AN - SCOPUS:84858861354

VL - 33

SP - 3

EP - 5

JO - Journal of Thrombosis and Thrombolysis

JF - Journal of Thrombosis and Thrombolysis

SN - 0929-5305

IS - 1

ER -